Alert archive / Ohio / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Apr 19, 2023, 2:51 PM EDT for 9 counties in Ohio. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 2:51 PM EDT (18:51 UTC)
- In effect from
- Apr 20, 2023, 12:00 PM EDT
- Expired
- Apr 20, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
Counties Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2049 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759 WWUS81 KRLX 191851 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 251 PM EDT Wed Apr 19 2023 ...Dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread Thursday... OHZ066-067-075-076-083>087-200500- /O.NEW.KRLX.FW.W.0002.230420T1600Z-230421T0000Z/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 251 PM EDT Wed Apr 19 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE MIDDLE OHIO VALLEY... The National Weather Service in Charleston has issued a Red Flag Warning for low relative humidity, gusty winds and dry fuels, which is in effect from noon to 8 PM EDT Thursday. * Timing...Thursday afternoon and evening. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 19 percent. * Temperatures...In the lower 80s. * Lightning...None. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
405 WWUS81 KRLX 200121 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 921 PM EDT Wed Apr 19 2023 ...Dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread Thursday... OHZ066-067-075-076-083>087-200930- /O.CON.KRLX.FW.W.0002.230420T1600Z-230421T0000Z/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 921 PM EDT Wed Apr 19 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE MIDDLE OHIO VALLEY... * Timing...Thursday afternoon and evening. * Winds...Southwest 10 to 15 mph. * Relative Humidity...As low as 20 percent. * Temperatures...In the lower 80s. * Lightning...None. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
206 WWUS81 KRLX 200927 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 527 AM EDT Thu Apr 20 2023 ...Dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread today... OHZ066-067-075-076-083>087-201900- /O.CON.KRLX.FW.W.0002.230420T1600Z-230421T0000Z/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 527 AM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE MIDDLE OHIO VALLEY... * Timing...This afternoon and evening. * Winds...Southwest at 10 to 15 mph, with gusts of 20 to 25 mph. * Relative Humidity...As low as 19 percent. * Temperatures...In the mid to upper 80s. * Lightning...None. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TRM
504 WWUS81 KRLX 201603 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 1203 PM EDT Thu Apr 20 2023 ...Dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread today... OHZ066-067-075-076-083>087-210000- /O.CON.KRLX.FW.W.0002.000000T0000Z-230421T0000Z/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 1203 PM EDT Thu Apr 20 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR THE MIDDLE OHIO VALLEY... * Timing...This afternoon and evening. * Winds...Southwest around 14 mph with gusts up to 25 mph. * Relative Humidity...As low as 17 percent. * Temperatures...In the mid 80s. * Lightning...None. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
934 WWUS81 KRLX 202333 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 733 PM EDT Thu Apr 20 2023 OHZ066-067-075-076-083>087-210045- /O.EXP.KRLX.FW.W.0002.000000T0000Z-230421T0000Z/ Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 733 PM EDT Thu Apr 20 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR THE MIDDLE OHIO VALLEY... Winds are becoming lighter as the sun sets; therefore, the Red Flag Warning is being allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:33 PM EDT, 18 minutes earlier.
Area forecast discussion, Apr 19, 2:33 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 233 PM EDT Wed Apr 19 2023 .SYNOPSIS... Fair weather through the day Friday. Dry, breezy, and warm conditions will create elevated fire weather concerns Thursday and Friday. Cold front Saturday with wetting rain. && .NEAR TERM /THROUGH THURSDAY/... As of 202 PM Wednesday... High pressure, at the surface and aloft, will keep tranquil weather conditions through Thursday. The high pressure slides east of the mountains on Thursday, allowing for moisture and warm advection under southwest flow into our area starting tonight. The increase in moisture will prevent temperatures to drop below freezing for the most part, despite of good radiational cooling night expected. Patchy dense fog will be possible over the most sheltered valleys, but confidence runs low. Tonight's temperatures will drop into their dewpoints, generally in the mid 40s across the lowlands, ranging into the mid 30s higher elevations of our northeast mountains. Plenty of sunshine and the aforementioned WAA will bring afternoon temperatures into the mid to upper 80s across the lowlands, ranging into the lower 70s highest elevations of our northeast mountains. Bufkit soundings suggest good afternoon mixing Thursday afternoon, to produce an increase in winds as the cold front approaches from the west. This mixing will bring relative humidity into the lower 20s and upper teens area-wide, perhaps posing an elevated threat for fire danger. This will required at least and High fire danger statement or a Red flag Warning for Thursday. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 230 PM Wednesday... Key Point: * Risk of wildfire spread continues Friday With ample cloud cover preceding the next frontal system to affect the region Thursday night along with a modest low level gradient, would not expect winds to decouple Thursday night. This should yield moderate recoveries at in relative humidity at best limiting the ability of fine live fuels to recover their moisture. This may delay the laying down of any fire on the landscape Thursday night. Friday the region will find itself in a weakly capped and still quite dry warm sector of a large surface low pressure system transiting the Upper Great Lakes. Forecast profiles suggest some shallow convection may occur in a weakly unstable layer below H500 during the day, but would expect this to be isolated at best. Will cap central guidance PoPs at slight chance during the daylight hours. The larger concern through the day will be breezy winds 8-15 mph gusting into the upper teens to mid 20s and afternoon relatively humidities in the mid 20s to lower 30s. Combined with several recent days of hot and weather this will pose a continued risk of new ignitions and wildfire spread, primarily in fine dead fuels. This may warrant some additional fire weather highlights. Friday night a low level jet begins to strengthen nocturnally and this may yield some elevated convection prior to a broader area of precipitation moving in along a cold front late overnight. Would not expect enough precipitation to fall prior to Saturday morning to have any meaningful impact on any on-going wildfires. The cold front swings through early Saturday morning and exits in the late morning/early afternoon to the east. Have generally confined any thunderstorms to the eastern portion of the forecast area where surface temperatures will have a little better opportunity to recover in the pre-frontal environment. While profiles will be strongly sheared, the lack of significant instability will likely limit the risk of any stronger storms. Rainfall amounts generally fall into the half to one inch range by the time precipitation associated with the front exits Saturday afternoon. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... The region transitions into northwesterly flow behind the departing cold front for Sunday into Monday with scattered showers possible across the area both days with cool air aloft, a relatively moist surface and ample late April Sun angle. Northwesterly flow eventually gives away to surface high pressure by Monday night. As skies clear with dew points in the upper 20s/lower 30s and an already cool airmass in place, frost is likely for at least portions of the region Tuesday. The next chance for precipitation appears to be well advertised for Wednesday by operational guidance, but the complex interplay between approaching northern/southern stream energy as well as a departing area of low pressure over the northeast does not lend a lot of confidence to this. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... Widespread VFR conditions are anticipated under high pressure at the surface and aloft. Light to variable winds will become around 10 knots gusting to 18 knots due diurnal mixing. Winds go back to light or even calm tonight, as the high pressure slides east of the area. There is a low chance that patchy dense fog to develop during the predawn hours mainly over the most sheltered valleys. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: MVFR visibility could occur at a TAF site or two if patchy fog were to form in more than a few sheltered valleys overnight tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...TRM/ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ
Hazardous weather outlook, Apr 19, 9:26 AM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 926 AM EDT Wed Apr 19 2023 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-201330- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 926 AM EDT Wed Apr 19 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Dry fuels and low humidity could promote wildfire growth or ignition potential today; however, light winds should limit spread potential. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low afternoon humidity, gusty winds and dry fuels will increase fire danger ignition and spread potential Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Ohio, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.